Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Hyperplane arrangement cohomology and monomials in the exterior algebra

Authors: David Eisenbud, Sorin Popescu and Sergey Yuzvinsky
Journal: Trans. Amer. Math. Soc. 355 (2003), 4365-4383
MSC (2000): Primary 15A75, 52C35, 55N45; Secondary 55N99, 14Q99
Published electronically: July 10, 2003
MathSciNet review: 1986506
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We show that if $X$ is the complement of a complex hyperplane arrangement, then the homology of $X$ has linear free resolution as a module over the exterior algebra on the first cohomology of $X$. We study invariants of $X$ that can be deduced from this resolution. A key ingredient is a result of Aramova, Avramov, and Herzog (2000) on resolutions of monomial ideals in the exterior algebra. We give a new conceptual proof of this result.

References [Enhancements On Off] (What's this?)

  • [AAH] A. Aramova, L. A. Avramov, J. Herzog: Resolutions of monomial ideals and cohomology over exterior algebras, Trans. Amer. Math. Soc. 352 (2000), no. 2, 579-594. MR 2000c:13021
  • [AHH] A. Aramova, J. Herzog, T. Hibi: Squarefree lexsegment ideals, Math. Z. 228, (1998), 353-378. MR 99h:13013
  • [BCP] D. Bayer, H. Charalambous, S. Popescu: Extremal Betti Numbers and Applications to Monomial Ideals, J. Algebra 221, (1999), 497-512. MR 2001a:13020
  • [BP] L. J. Billera, J. S. Provan: Decompositions of simplicial complexes related to diameters of convex polyhedra, Math. Oper. Res. 5, (1980), 576-594. MR 82c:52010
  • [Bjö1] A. Björner: On the homology of geometric lattices, Algebra Univ. 14, (1982), 107-128. MR 83d:05029
  • [Bjö2] A. Björner: The homology and shellability of matroids and geometric lattices, Chapter 7 of Matroid Applications, ed. Neil White, 226-283, Encyclopedia Math. Appl., 40, Cambridge Univ. Press, Cambridge, 1992. MR 94a:52030
  • [BZ] A. Björner, G. Ziegler: Combinatorial stratification of complex arrangements, J. Amer. Math. Soc. 5, (1992), no. 1, 105-149. MR 92k:52022
  • [Bo] B. Bollobás: Modern Graph Theory, Graduate Texts in Mathematics 184, Springer-Verlag, New York, 1998. MR 99h:05001
  • [BH1] W. Bruns, J. Herzog: Cohen-Macaulay Rings, Cambridge Studies in Advanced Mathematics, 39, Cambridge University Press, 1993. MR 95h:13020
  • [BH2] W. Bruns, J. Herzog: On multigraded resolutions, Math. Proc. Cambridge Philos. Soc., 118, (1995), 245-257. MR 96g:13013
  • [CS] D. Cohen, A. Suciu: Characteristic varieties of arrangements, Math. Proc. Cambridge Philos. Soc. 127 (1999), no. 1, 33-53. MR 2000m:32036
  • [Cr] H. Crapo: A higher invariant for matroids, J. of Combinatorial Theory 2, (1967), 406-417. MR 35:6579
  • [ER] J. Eagon, V. Reiner: Resolutions of Stanley-Reisner rings and Alexander duality, J. Pure Appl. Algebra 130, (1998), no. 3, 265-275. MR 99h:13017
  • [Ei] D. Eisenbud: Commutative Algebra with a View Toward Algebraic Geometry, Springer-Verlag, New York, 1995. MR 97a:13001
  • [ES] D. Eisenbud, F.-O. Schreyer: Sheaf Cohomology and Free Resolutions over Exterior Algebras, preprint math.AG/0005055.
  • [ESV] H. Esnault, V. Schechtman, E. Viehweg: Cohomology of local systems on the complement of hyperplanes, Invent. Math. 109 (1992), no. 3, 557-561. MR 93g:32051
  • [Fa] M. Falk: Arrangements and cohomology, Ann. Comb. 1 (1997), no. 2, 135-157. MR 99g:52017
  • [GS] D. Grayson, M. Stillman: Macaulay2, a software system devoted to supporting research in algebraic geometry and commutative algebra. Contact the authors, or download from
  • [Ho1] M. Hochster: Rings of invariants of tori, Cohen-Macaulay rings generated by monomials, and polytopes, Ann. of Math. 96, (1972), 318-337. MR 46:3511
  • [Ho2] M. Hochster: Cohen-Macaulay rings, combinatorics and simplicial complexes, in Ring theory II, McDonald, B. R. and Morris, R. A. (eds.), Lecture Notes in Pure and Appl. Math. 26, Marcel Dekker, 1977. MR 56:376
  • [LY] A. Libgober, S. Yuzvinsky: Cohomology of the Orlik-Solomon algebras and local systems, Compositio Math. 121 (2000), no. 3, 337-361. MR 2001j:52032
  • [MT] W. Massey, L. Traldi: On a conjecture of K. Murasugi, Pacific J. Math. 124 (1986), no. 1, 193-213. MR 87k:57008
  • [MS] D. Matei, A. Suciu: Cohomology rings and nilpotent quotients of real and complex arrangements, Singularities and Arrangements, Sapporo-Tokyo 1998, Advanced Studies in Pure Mathematics 27 (2000), 185-215. MR 2002b:32045
  • [Mi] J. Milnor: Isotopy of links, in Algebraic geometry and topology. A symposium in honor of S. Lefschetz, pp. 280-306. Princeton University Press, Princeton, N. J., 1957. MR 19:1070c
  • [Mu] M. Mustata: Local Cohomology at Monomial Ideals, in ``Symbolic computation in algebra, analysis, and geometry (Berkeley, CA, 1998)'', J. Symbolic Comput. 29 (2000), no. 4-5, 709-720. MR 2001i:13020
  • [OS] P. Orlik, L. Solomon: Combinatorics and topology of complements of hyperplanes, Invent. Math. 56, (1980), 167-189. MR 81e:32015
  • [OT] P. Orlik, H. Terao: Arrangements of hyperplanes, Grundlehren der Mathematischen Wissenschaften 300, Springer-Verlag, Berlin, 1992. MR 94e:52014
  • [Pr] J. S. Provan: Decompositions, shellings, and diameters of simplicial complexes and convex polyhedra, Thesis, Cornell Univ., Ithaca, NY, 1977.
  • [Rö] T. Römer: Generalized Alexander Duality and Applications, Osaka J. Math. 38 (2001), 469-485. MR 2002c:13029
  • [STV] V. Schechtman, H. Terao, A. Varchenko: Local systems over complements of hyperplanes and the Kac-Kazhdan conditions for singular vectors, J. Pure Appl. Algebra 100, (1995), 93-102. MR 96j:32047
  • [St1] R. Stanley: Combinatorics and Commutative Algebra, Second edition, Progress in Math. 41, Birkhäuser, 1996. MR 98h:05001
  • [St2] R. Stanley: Cohen-Macaulay rings and constructible polytopes, Bull. Amer. Math. Soc. 81, (1975), 133-135. MR 51:486
  • [Te] N. Terai: Generalization of Eagon-Reiner theorem and $h$-vectors of graded rings, preprint 1997.
  • [Ya] K. Yanagawa: Alexander duality for Stanley-Reisner rings and square-free $\mathbf{N}^n$-graded modules, J. Algebra 225 (2000), no. 2, 630-645. MR 2000m:13036
  • [Yu] S. Yuzvinsky: Cohomology of the Brieskorn-Orlik-Solomon algebras, Comm. Algebra 23, (1995), 5339-5354. MR 97a:52023
  • [Zi] G. Ziegler: On the difference between real and complex arrangements, Math. Z. 212 (1993), no. 1, 1-11. MR 94f:52017

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 15A75, 52C35, 55N45, 55N99, 14Q99

Retrieve articles in all journals with MSC (2000): 15A75, 52C35, 55N45, 55N99, 14Q99

Additional Information

David Eisenbud
Affiliation: Department of Mathematics, University of California Berkeley, Berkeley, California 94720

Sorin Popescu
Affiliation: Department of Mathematics, SUNY at Stony Brook, Stony Brook, New York 11794

Sergey Yuzvinsky
Affiliation: Department of Mathematics, University of Oregon, Eugene, Oregon 97403

Received by editor(s): April 1, 2001
Published electronically: July 10, 2003
Additional Notes: The first two authors are grateful to the NSF for support during the preparation of this work. The authors would like to thank the Mathematical Sciences Research Institute in Berkeley for its support while part of this paper was being written
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society